Pregnant Women Who Take Anti-Depressants May Put Babies At RiskAug 9, 2004 | Canadian Press
Women who take some anti-depressant drugs during late pregnancy may be putting their babies at risk, Health Canada is warning.
The department issued an advisory Monday about the following SSRI anti-depressants: bupropion (used for depression or for smoking cessation), citalopram, fluoxetine, fluvoxamine, mirtazapine, paroxetine, sertraline and venlafaxine.
International and Canadian reports reveal that some newborns whose mothers took medications containing Selective Serotonin Re-uptake Inhibitors or other newer anti-depressants during late pregnancy developed complications at birth requiring prolonged hospitalization, breathing support and tube feeding.
Reported symptoms include feeding and/or breathing difficulties, seizures, muscle rigidity, jitters and constant crying. In most cases, the anti-depressant was taken during the last three months of pregnancy.
The symptoms could indicate a direct adverse effect on the baby, or possibly a discontinuation syndrome caused by sudden withdrawal from the drug.
Health Canada said it issued the advisory to increase awareness so symptoms can be recognized and addressed quickly.
The agency is working with drug manufacturers to update labelling with new warnings.